Iowa, 2013

Hail and Damaging Winds in Iowa, August 6 to 7, 2013

August 6 to 7, 2013 · NWS DMX · 18 events in 5 counties and zones

An unstable airmass was in place over central Iowa ahead of an approaching cold front. CAPE increased to 2000 to 3000 J/kg with downdraft CAPE around 1200 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$186,000
Crop damage
$150,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass was in place over central Iowa ahead of an approaching cold front. CAPE increased to 2000 to 3000 J/kg with downdraft CAPE around 1200 J/kg. The available CAPE in the -10 to -30 C layer of the atmosphere was in the 400 to 600 J/kg range. Though the freezing level was quite high around 15,000 feet, the atmosphere was moderately sheared with 35 to 45 kts of effective shear. Precipitable water was around 1.6 inches. During the afternoon, highs reached the low 90s with dewpoint readings around 70. Thunderstorms developed over central Iowa and dropped hail up to 2.5 inches diameter in Jasper County. The first round of thunderstorms weakened with sub-severe storms continuing. During the evening thunderstorms intensified again as the low level jet increased. The storms produced spotty hail, high winds, and local heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:50 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 6, 5:50 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT TUE AUG 6 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM.../TONIGHT /...
ISSUED AT 323 PM CDT TUE AUG 6 2013

THE FORECAST FOR TONIGHT IS HEAVILY DEPENDENT ON THE PROSPECT OF
THUNDERSTORMS ACROSS THE AREA. SUCH STORMS HAVE YET TO INITIATE...SO
UNFORTUNATELY WE ARE LEFT WITH SEVERAL POSSIBLE SCENARIOS AND A
DIFFICULT TIME PREDICTING WHICH WILL PAN OUT AND WHICH WILL NOT.
CURRENTLY A SYNOPTIC COLD FRONT STRETCHES FROM NORTHEASTERN SD INTO
CENTRAL MN...WITH A PRE FRONTAL TROUGH STRETCHING FROM NORTHEAST NE
ACROSS NORTHWEST IA AND INTO SOUTHERN MN. A LARGE MID/UPPER LEVEL
SPEED MAX IS MOVING ACROSS NORTHERN IA AND ADJACENT STATES AND
SHOULD PROVIDE THE IMPETUS FOR STORMS TO DEVELOP...FIRST TO OUR
NORTHWEST LATE THIS AFTERNOON/EARLY EVENING THEN MOVING EAST OR
SOUTHEAST ACROSS NORTHERN IA AND POSSIBLY INTO CENTRAL IA LATER THIS
EVENING. HOWEVER...INSTABILITY IS SOMEWHAT LIMITED IN THESE AREAS
AND SOME OF THE HI RES MODELS...MOST NOTABLY THE HRRR...ARE FAILING
TO DEVELOP ANY STORMS WHATSOEVER. MEANWHILE...INSTABILITY HAS
INCREASED SIGNIFICANTLY ACROSS SOUTHERN IA THIS AFTERNOON WITH A
DEVELOPING CUMULUS FIELD EVIDENT ON RADAR...HOWEVER NO PRECIPITATION
HAS DEVELOPED AND A 19Z SOUNDING FROM KDVN SHOWS A SUBSTANTIAL
CAPPING INVERSION IN PLACE...PLUS THE FORCING ALOFT IS MORE LIMITED
IN THIS AREA. GIVEN THE MULTIPLE POSSIBLE MODES OF CONVECTIVE
INITIATION BUT RELATIVELY LOW CONFIDENCE...HAVE OPTED TO BROADBRUSH
POPS WITH 40 TO 60 IN MOST OF THE CWA AND THE BEST CHANCES IN THE
NORTH/NORTHEAST. THE NATURE OF THE CONVECTIVE ENVIRONMENT DICTATES
POSSIBLY SIGNIFICANT UPDATES TO THIS FORECAST AS THE AFTERNOON AND
EVENING PROGRESS.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 323 PM CDT TUE AUG 6 2013

SYSTEM WILL DEPART ON WEDNESDAY WITH HIGH PRESSURE BUILDING INTO
THE STATE. WIDESPREAD SUBSIDENCE AND COLD ADVECTION WILL BE
ONGOING DURING THE DAY WITH TRANQUIL WEATHER AND A PLEASANT
CANADIAN AIRMASS OVER THE STATE. THE QUIET WEATHER IS FORECAST TO
PERSIST INTO WEDNESDAY NIGHT WITH COOL TEMPERATURES WITH LIGHT
WINDS AND RELATIVELY CLEAR SKIES. MODELS HAVE SHOWN A SHORT WAVE
MOVING OUT OF THE CENTRAL ROCKIES AND ACROSS THE PLAINS ON
THURSDAY INTO EARLY FRIDAY. MEANWHILE...ANOTHER BOUNDARY WILL BE
DROPPING SOUTHWARD TOWARD THE STATE LATE THURSDAY INTO THURSDAY
NIGHT. THE FIRST SYSTEM PASSING THROUGH THE PLAINS WILL PRODUCE
LIFT INTO WESTERN AND SOUTHERN IOWA BY THURSDAY WITH SOME THREAT
OF LIGHT PCPN IN THOSE AREAS. HOWEVER...THE LIFT WILL BE FIGHTING
DRIER AIR ADVECTING IN FROM THE NORTHEAST. THE LIFT WILL PERSIST
INTO FRIDAY MORNING BEFORE THE WAVE PASSES TO THE EAST.
THEREFORE...THE CHANCES FOR PCPN IN THE SOUTH WILL CONTINUE INTO
FRIDAY MORNING. ALONG THE FRONT TO THE NORTHWEST...SOME LIGHT PCPN
IS ALSO EXPECTED BUT CONVERGENCE ALONG THE FRONT WILL BE
DIMINISHING AS IT PUSHES SOUTH INTO THE STATE THURSDAY NIGHT. THIS
BOUNDARY WILL ALSO HAVE LIMITED MOISTURE AS THE SYSTEM TO THE
SOUTH ABSORBS MOST OF THE RICH GULF AIR HEADING INTO THE REGION.
THEREFORE...THE RAIN THREAT ALONG THE FRONT WILL BE QUITE
ISOLATED. IN GENERAL...THE THREAT FOR RAIN FROM EITHER SYSTEM WILL
BE QUITE LIMITED AND ANY AMOUNTS APPEAR VERY LIGHT AT THIS TIME.

THE WEATHER FOR MUCH OF FRIDAY INTO EARLY SUNDAY APPEARS QUIET
WITH HIGH PRESSURE AND SUBSIDENCE DOMINATING THE WEATHER. THE NEXT
SYSTEM SET TO AFFECT IOWA ARRIVES LATER IN THE WEEKEND WITH THE
12Z MODEL RUNS PUSHING BACK IN TIME JUST A BIT. HAVE CONTINUED
POPS ON SUNDAY AND INTO SUNDAY NIGHT AS THIS SYSTEM DROPS
THROUGH...HOWEVER THE THREAT FOR RAIN DOES NOT LOOK WIDESPREAD AT
THIS TIME. TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR THE
DURATION OF THE EXTENDED AS BROAD NORTHWEST FLOW PERSIST.

&&

.AVIATION...07/00Z
ISSUED AT 628 PM CDT TUE AUG 6 2013

ONGOING ISOLATED CONVECTION LOOKS TO POTENTIALLY AFFECT OTM/DSM
THROUGH THE MID EVENING HOURS. HAVE KEPT MENTION OF VCTS FOR THESE
TAF SITES...BUT LEFT ALO/MCW/FOD DRY DURING THE PERIOD. MAY SEE
SEVERE POTENTIAL AT DSM AND OTM OVER THROUGH 04Z AND HEAVY RAIN
REDUCING VIS FOR SHORT TIME FRAME. TIMING OF CONVECTION OVERNIGHT
WITH COLD FRONT MOVING THROUGH...LOOKS TO REMAIN NORTHEAST AND
BEST CHANCES WILL BE AT ALO/MCW TO BE AFFECTED. LOW CONFIDENCE
WITH TIMING OF CONVECTION AND LEFT DRY FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...PODRAZIK
Hazardous weather outlook, Aug 6, 10:17 AM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1117 AM CDT TUE AUG 6 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
1117 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA FROM WEST TO
EAST BY MID TO LATE AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE NORTH OF HIGHWAY 30.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT
SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER IS LOW AT
THIS TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY
NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

MJB

In the hours before

Special weather statement, Aug 6, 5:34 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE AUG 6 2013

IAZ073-074-070030-
MARION-WARREN-
634 PM CDT TUE AUG 6 2013

...HAIL POSSIBLE OVER SOUTH CENTRAL IOWA...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF INDIANOLA...MOVING SLOWLY EAST
AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SANDYVILLE...         HARTFORD...           SWAN...
  PLEASANTVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL

The radar

The Des Moines radar (KDMX), 48 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Jasper

When
August 6, 5:56 PM CST
Where
Jasper County, 4.86 mi ESE of Vandalia
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.510, -93.230

Thunderstorm Wind, Jasper

When
August 6, 5:56 PM CST
Where
Jasper County, 4.86 mi ESE of Vandalia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.510, -93.230

Estimated wind gusts by the public. Tree limb damage reported.

Hail, Jasper

When
August 6, 6:10 PM CST
Where
Jasper County, 2.07 mi W of Monroe
Measured
2.5 in hail
Property damage
$25,000
Crop damage
$15,000
Reported by
Social Media
Coordinates
41.520, -93.140

Hail, Jasper

When
August 6, 6:10 PM CST
Where
Jasper County, Monroe
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
41.520, -93.100

Hail, Jasper

When
August 6, 6:15 PM CST
Where
Jasper County, Monroe
Measured
2 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Hail, Jasper

When
August 6, 6:15 PM CST
Where
Jasper County, 3.45 mi NW of Monroe
Measured
1 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.560, -93.140

Hail, Jasper

When
August 6, 6:17 PM CST
Where
Jasper County, Monroe
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.520, -93.100

Hail, Cass

When
August 6, 11:47 PM CST
Where
Cass County, 0.86 mi NE of Massena
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.260, -94.770

Hail, Mahaska

When
August 6, 11:55 PM CST
Where
Mahaska County, 0.86 mi NE of Oskaloosa
Measured
1 in hail
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.310, -92.640

Hail, Adams

When
August 7, 12:11 AM CST
Where
Adams County, 2.95 mi SSW of Williamson
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.110, -94.590

Hail, Adams

When
August 7, 12:18 AM CST
Where
Adams County, 1.25 mi ESE of Prescott
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.020, -94.610

Small branches were also downed by the storm.

Thunderstorm Wind, Adams

When
August 7, 12:18 AM CST
Where
Adams County, 0.69 mi S of Prescott
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.020, -94.630

A large tree several feet in diameter was blown down in a yard. Surrounding corn fields had stalk damage with stripped leaves due to hail and wind.

Thunderstorm Wind, Adams

When
August 7, 12:20 AM CST
Where
Adams County, 3.73 mi NNW of Mercer
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.980, -94.657

Two foot diameter tree snapped. One to 1.5 inch diameter flagpole bent southwest approximately 30 degrees along Highway 34. Winds estimated at 70 MPH.

Heavy Rain, Adams

When
August 7, 12:25 AM CST
Where
Adams County, 0.69 mi N of Stringtown
Reported by
Trained Spotter
Coordinates
40.980, -94.570

Rainfall of 2.10 inches overnight.

Hail, Mahaska

When
August 7, 12:35 AM CST
Where
Mahaska County, 0.86 mi NE of Oskaloosa
Measured
1 in hail
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.310, -92.640

Thunderstorm Wind, Tama

When
August 7, 12:42 AM CST
Where
Tama County, 1.72 mi NW of Chelsea
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.940, -92.420

Trained spotter reported 3 to 5 inch diameter branches down.

Thunderstorm Wind, Tama

When
August 7, 12:43 AM CST
Where
Tama County, 0.51 mi E of Chelsea
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.920, -92.390

Trained spotter reported 60 MPH winds with 3 to 4 inch diameter branches down.

Thunderstorm Wind, Tama

When
August 7, 12:44 AM CST
Where
Tama County, Chelsea
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.920, -92.400

High winds downed trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458712, 458722, 458713, 471390, 458714, 458715, 458716, 458717, 458718, 458719, 458720, 458961, 459065, 458723, 458721, 458726, 458727, 458728.